Alert archive / Nevada / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 49, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 12, 2014, 3:56 PM PDT for Elko County, Nevada. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2014, 3:56 PM PDT (22:56 UTC)
- Expired
- Aug 12, 2014, 4:19 PM PDT
- In force
- 23 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Elko County, NV
The radar
The Elko radar (KLRX), 175 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
027 WUUS55 KLKN 122256 SVRLKN NVC007-122345- /O.NEW.KLKN.SV.W.0049.140812T2256Z-140812T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 356 PM PDT TUE AUG 12 2014 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ELKO COUNTY IN NORTHEAST NEVADA... THIS INCLUDES THE CITY OF PEQUOP SUMMIT... * UNTIL 445 PM PDT * AT 354 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES SOUTHWEST OF PEQUOP SUMMIT...OR 11 MILES NORTHEAST OF CLOVER VALLEY...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... PEQUOP SUMMIT... && LAT...LON 4125 11481 4110 11448 4086 11481 4092 11495 TIME...MOT...LOC 2256Z 218DEG 24KT 4094 11484 $$ JR
1 follow-up statement
994 WWUS55 KLKN 122319 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 419 PM PDT TUE AUG 12 2014 NVC007-122329- /O.CAN.KLKN.SV.W.0049.000000T0000Z-140812T2345Z/ ELKO NV- 419 PM PDT TUE AUG 12 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY IS CANCELLED... * LOCATIONS IMPACTED INCLUDE... PEQUOP SUMMIT... && LAT...LON 4125 11481 4110 11448 4086 11481 4092 11495 TIME...MOT...LOC 2319Z 218DEG 24KT 4106 11471 $$ JR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:44 PM PDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 12, 1:44 PM PDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 144 PM PDT TUE AUG 12 2014 .SYNOPSIS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS MOST OF NEVADA INTO THIS EVENING...WITH STORMS PRODUCING HEAVY RAIN...STRONG WINDS...AND SOME HAIL. STORM ACTIVITY DIMINISHES TONIGHT...THEN INCREASES AGAIN WEDNESDAY OVER CENTRAL AND EASTERN NEVADA. STORM ACTIVITY DECREASES WEST TO EAST THURSDAY AS DRIER AIR MOVES INTO THE REGION. && .SHORT TERM...THIS EVENING THROUGH THURSDAY. STRONG THUNDERSTORMS ARE DEVELOPING OVER MUCH OF NORTHERN AND CENTRAL NEVADA EARLY THIS AFTERNOON...WHICH CONTINUE THE TREND OF PRODUCING HEAVY RAINS ALONG WITH SOME HAIL AND WIND GUSTS OF 45 TO 60 MPH. WILL KEEP THE FLASH FLOOD WATCH GOING INTO THIS EVENING. DUE TO INCREASES SHEAR AND DECENT CAPE...SOME OF THE STORMS THAT DEVELOP ARE EXPECTED TO BECOME SEVERE. DRIER AIR PUSHING IN FROM THE WEST WILL BRING AN END TO THUNDERSTORMS OVER HUMBOLDT COUNTY LATER TONIGHT. STORM ACTIVITY WILL DECREASE TOMORROW OVER SOME OF CENTRAL NEVADA TOO...HOWEVER EASTERN NEVADA WILL REMAIN ACTIVE. LESS SHEAR TOMORROW HOWEVER...SO WHILE STORMS WILL REMAIN WET...THE THREAT OF SEVERE STORMS WILL DIMINISH. DRYING CONTINUES FROM WEST TO EAST ON THURSDAY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORM ACTIVITY ACROSS EXTREME NORTH-EASTERN ELKO COUNTY...AND SOUTHEASTERN WHITE PINE COUNTY. .LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. THE LONG TERM MODELS ARE IN GOOD GENERAL AGREEMENT...PERHAPS A FEW MILES OFF ON POSITIONING OF THE UPPER LOW AT THE ONSET OF THE LONG TERM PERIOD. THIS UPPER LOW WILL BE THE INITIAL IMPETUS BEHIND KICKING THE MOIST FLOW OUT OF THE AREA. MODELS ARE SUBSEQUENTLY INFERRING A DRIER SOUTHWEST FLOW ALOFT AS ANOTHER UPPER LOW DROPS IN FROM THE PACIFIC NORTHWEST AND HANGS ALONG THE PACIFIC COASTAL REGION. AT THIS TIME...CANNOT RULE OUT SOME CONVECTIVE ACTIVITY ALONG THE NEVADA AND UTAH BORDER THURSDAY NIGHT THROUGH FRIDAY. OTHERWISE MODELS ARE NOT INDICATING INSTABILITY THEREAFTER...SO CHANCE OF PRECIPITATION WILL RAPIDLY DIMINISH. && .AVIATION...NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN AND CENTRAL NEVADA. KWMC KEKO KELY AND KTPH WILL ALL BE AFFECTED THIS AFTERNOON AND EVENING. KEKO AND ELY ARE EXPECTED TO BE IMPACTED AGAIN WEDNESDAY. SOME THUNDERSTORMS COULD PRODUCE SEVERE WIND GUSTS OVER 50 KTS...HAIL OVER ONE-HALF INCH...AND REDUCED VISIBILITY IN HEAVY RAIN SHOWERS. && .FIRE WEATHER...SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY CONTINUES INTO THIS EVENING...THEN DIMINISHES TO ISOLATED OR SCATTERED OVERNIGHT. STORM ACTIVITY INCREASES OVER EASTERN ZONES WEDNESDAY...WITH THE BULK OF THE THUNDERSTORMS CENTERED OVER ZONES 470 455...AS WELL AS EASTERN 457 AND 454. DRY AIR AND GUSTY WINDS WILL PUSH WIND/RH TO NEAR CRITICAL LEVELS OVER ZONE 467 AND POSSIBLY 468. BEST CHANCES WILL BE OVER HIGHER TERRAIN AS STRONG WINDS ALOFT MIX DOWN TO AT LEAST 7000 FEET...POSSIBLY REACHING VALLEY AREAS BY MID AFTERNOON. HOWEVER...WELL ABOVE NORMAL RAINS IN THE PAST COUPLE WEEKS HAVE RESULTED IN VERY LOW ERC VALUES. AS SUCH...DECIDED NOT TO ISSUE A HEADLINE FOR WIND/RH WEDNESDAY...ESPECIALLY WITH WIND/RH LEVELS NOT BEING MUCH BETTER THAN BORDERLINE. && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY... SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY. && 96/92/92/96
In the hours before
Special weather statement, Aug 12, 1:17 PM PDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
117 PM PDT TUE AUG 12 2014
NVZ033-035-039-122045-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-WHITE PINE
COUNTY NV-
117 PM PDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 145 PM PDT...
AT 111 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAGES JUNCTION...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES...HEAVY RAIN AND WIND GUSTS UP TO 50
MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
CURRIE...LAGES JUNCTION...US HIGHWAY 93 NEAR LAGES JUNCTION AND
US HIGHWAY 93 ALTERNATE BETWEEN LAGES JUNCTION AND WENDOVER.
&&
LAT...LON 4081 11469 4067 11407 3976 11405 3950 11429
3999 11488
TIME...MOT...LOC 2015Z 207DEG 30KT 4007 11462
RLCSpecial weather statement, Aug 12, 1:24 PM PDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 124 PM PDT TUE AUG 12 2014 NVZ036-038-122100- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST ELKO COUNTY NV- 124 PM PDT TUE AUG 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND SOUTHERN ELKO COUNTIES UNTIL 200 PM PDT... AT 121 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EMIGRANT PASS TO PINE VALLEY. THESE STORMS ARE MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... PINE VALLEY... CARLIN... && LAT...LON 4086 11604 4046 11591 4039 11617 4078 11634 TIME...MOT...LOC 2023Z 270DEG 0KT 4067 11623 4041 11612 DD
Special weather statement, Aug 12, 2:41 PM PDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
241 PM PDT TUE AUG 12 2014
NVZ035-122245-
WHITE PINE COUNTY NV-
241 PM PDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHITE PINE COUNTY UNTIL
345 PM PDT...
AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST
OF PARTOUN TO 15 MILES NORTHWEST OF GREAT BASIN NATION...AND MOVING
SOUTHEAST AT 15 MPH. THESE STORMS ARE OVER MOST OF EASTERN WHITE
PINE COUNTY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
SACRAMENTO PASS...
THE CITY OF ELY...
&&
LAT...LON 3871 11455 3872 11498 3895 11532 4010 11447
4010 11407 3963 11403 3937 11404
TIME...MOT...LOC 2139Z 302DEG 5KT 3950 11414 3919 11439
JRLocal storm report, Aug 12, 3:11 PM PDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
311 PM PDT TUE AUG 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL ELKO 40.83N 115.77W
08/12/2014 M1.25 INCH ELKO NV PUBLIC
SEVERAL REPORTS OF 1 TO 1.25 INCH HAIL IN ELKO. PICTURES
WERE SENT THAT VERIFIED THE SIZE OF THE HAIL.
&&
RLCSpecial weather statement, Aug 12, 3:16 PM PDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
316 PM PDT TUE AUG 12 2014
NVZ031-034-038-039-122300-
NORTHERN ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE
NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
316 PM PDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 400 PM
PDT...
AT 314 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLOVER VALLEY...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES...BRIEF HEAVY RAIN AND WIND GUSTS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ANGEL LAKE...
WELLS...
MOOR SUMMIT...
CLOVER VALLEY AND RUBY VALLEY...
&&
LAT...LON 4170 11484 4153 11436 4094 11456 4044 11511
4054 11535
TIME...MOT...LOC 2216Z 208DEG 35KT 4089 11500
RLCSpecial weather statement, Aug 12, 3:53 PM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 353 PM PDT TUE AUG 12 2014 NVZ035-041-122330- NORTHEASTERN NYE COUNTY NV-WHITE PINE COUNTY NV- 353 PM PDT TUE AUG 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN NYE AND SOUTHERN WHITE PINE COUNTIES UNTIL 430 PM PDT... AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LUND...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... LUND AND PRESTON... && LAT...LON 3905 11502 3894 11473 3868 11505 3879 11524 TIME...MOT...LOC 2253Z 217DEG 25KT 3881 11507 DD
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:31 PM PDT | Special Weather Statement | LKN | 29 min | |
| Aug 11, 6:03 PM PDT | Special Weather Statement | LKN | 27 min | |
| Aug 11, 6:30 PM PDT | Special Weather Statement | LKN | 45 min | |
| Aug 11, 7:09 PM PDT | Special Weather Statement | LKN | White Pine | 51 min |
| Aug 11, 11:11 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Aug 12, 5:19 AM PDT | Special Weather Statement | LKN | 56 min | |
| Aug 12, 9:19 AM PDT | Special Weather Statement | LKN | 41 min | |
| Aug 12, 11:31 AM PDT | Special Weather Statement | LKN | Lander | 44 min |
| Aug 12, 11:34 AM PDT | Special Weather Statement | LKN | White Pine | 41 min |
| Aug 12, 12:07 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Aug 12, 12:07 PM PDT | Special Weather Statement | LKN | Lander | 38 min |
| Aug 12, 12:32 PM PDT | Severe Thunderstorm Warning | LKN | Eureka | 43 min |
| Aug 12, 12:41 PM PDT | Special Weather Statement | LKN | White Pine | 34 min |
| Aug 12, 12:45 PM PDT | Special Weather Statement | LKN | Eureka | 30 min |
| Aug 12, 1:04 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 41 min |
| Aug 12, 1:17 PM PDT | Special Weather Statement | LKN | 28 min | |
| Aug 12, 1:24 PM PDT | Special Weather Statement | LKN | 36 min | |
| Aug 12, 1:36 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Eureka | 39 min |
| Aug 12, 1:37 PM PDT | Flash Flood Warning | LKN | Elko, White Pine | 38 min |
| Aug 12, 1:42 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 33 min |
| Aug 12, 2:07 PM PDT | Areal Flood Advisory | LKN | White Pine | 3 hr |
| Aug 12, 2:11 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 49 min |
| Aug 12, 2:12 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Eureka | 48 min |
| Aug 12, 2:38 PM PDT | Areal Flood Advisory | LKN | Elko, Eureka | 3 hr |
| Aug 12, 2:41 PM PDT | Special Weather Statement | LKN | White Pine | 64 min |
| Aug 12, 3:11 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 30 min |
| Aug 12, 3:16 PM PDT | Special Weather Statement | LKN | Elko | 44 min |
| Aug 12, 3:29 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, White Pine | 46 min |
| Aug 12, 3:32 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 27 min |
| Aug 12, 3:34 PM PDT | Areal Flood Advisory | LKN | Elko | 3 hr |
| Aug 12, 3:53 PM PDT | Special Weather Statement | LKN | 37 min | |
| Aug 12, 4:18 PM PDT | Special Weather Statement | LKN | 27 min | |
| Aug 12, 4:28 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 47 min |
| Aug 12, 4:36 PM PDT | Special Weather Statement | LKN | 24 min | |
| Aug 12, 4:50 PM PDT | Special Weather Statement | LKN | Eureka | 25 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.